Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 204, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2005, 12:50 PM CDT for Republic County, Washington County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2005, 12:50 PM CDT (17:50 UTC)
- Expired
- Aug 17, 2005, 1:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:11 AM CDT, 8 hours 39 minutes earlier.
Area forecast discussion, Aug 17, 4:11 AM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 411 AM CDT WED AUG 17 2005 .DISCUSSION... TEMPERATURES AND PRECIPITATION CHANCES THROUGH FRIDAY NIGHT CONTINUE TO BE THE MAIN CHALLENGES. 00Z UPPER AIR MAP ANALYSIS HAD SOUTHERN BRANCH JET COMING NORTHEAST OUT OF SOUTHERN CALIFORNIA WITH NORTHERN BRANCH ALONG THE U.S./CANADA BORDER. SEVERAL WAVES WERE NOTED IN THE GREAT BASIN AND CENTRAL AND SOUTHERN ROCKIES...WITH 50M HEIGHT FALLS AT KRIW WITH A MORE VIGOROUS WAVE. MID LEVEL INSTABILITY REMAINS VERY LIMITED WITH -5C TEMPS AT 500MB...BUT 5-7C DEWPOINTS AT 700MB WERE COMMON UPSTREAM IN THE SOUTHERN PLAINS. BOUNDARY AT 850MB NEARLY NONEXISTENT WITH 15C DEWPOINTS COVERING MUCH OF THE REGION. SPECIFICS FOR THE NEXT FEW DAYS VERY HARD TO NAIL DOWN WITH MANY FORCING MECHANISMS FOR CLOUDS AND PRECIPITATION AS PATTERN TAKES ON MORE OF AN EARLY FALL LOOK WITH SUMMERTIME HEAT AND HUMIDITY. THIS MORNING...ATMOSPHERE QUITE MOIST IN THE LOW TO MID LEVELS WITH WEAK ISENTROPIC LIFT ABLE TO SQUEEZE OUT SCATTERED SHOWERS FROM NORTH CENTRAL TO SOUTHEAST KANSAS AT THIS TIME. THIS ACTIVITY SHOULD SPREAD NORTHEAST THROUGH MORNING HOURS WITH SOME ADDED HELP POSSIBLE FROM UPPER WAVES IN THE TEXAS PANHANDLE AND NORTHWEST KANSAS. INSTABILITY SHOULD INCREASE ENOUGH BY THE AFTERNOON FOR INCLUSION OF THUNDER. HAVE BACKED OFF ON HIGH TEMPERATURES A FEW DEGREES BUT STILL EXPECT ENOUGH AFTERNOON SUN FOR 80S TO BE TYPICAL. AFOREMENTIONED STRONGER WAVE IN WYOMING TO ENTER CENTRAL NEBRASKA EARLY THIS EVENING WITH SURFACE TROF TRAILING SOUTH INTO WESTERN KANSAS. SURFACED BASED CONVECTION LIKELY TO FIRE IN THIS AREA...WITH STRONG WARM AIR ADVECTION IN THE LOW AND MID LEVELS AND COOLING ALOFT TO BRING HIGH INSTABILITY INTO THE CWA. DEEP LAYER SHEAR VALUES TO ALSO INCREASE WITH UPPER JET ALONG THE KS/NE BORDER. SOME SEVERE CONVECTION QUITE POSSIBLE WITH HAIL AND DAMAGING WINDS THE MAIN CONCERNS. FLASH FLOOD GUIDANCE VALUES REMAIN SOMEWHAT LOW FROM RECENT HEAVY RAINS BUT PRECIPITATION MAY MOVE FAST ENOUGH TO KEEP FLOODING CONCERNS FROM BEING TOO GREAT. SUBSIDENCE BEHIND UPPER WAVE AND SOMEWHAT DRIER LOW LEVEL AIR SHOULD END THE STORMS BY LATE MORNING. STILL HAVE SOME CONCERNS ABOUT OUTFLOW BOUNDARIES LINGERING INTO THE AFTERNOON BUT MOIST ATMOSPHERE MAY KEEP THEM FROM BEING TOO PRONOUNCED SO WILL LEAVE THURSDAY AFTERNOON AND EVENING DRY. 850 AND 925MB TEMPERATURES RISE ABOUT 8C FROM THIS AFTERNOON AND ALTHOUGH MIXING LOOKS SOMEWHAT LIMITED...EXPECT INSOLATION TO BE GREAT ENOUGH SEE HIGHS IN LOW TO MID 90S. 500MB HEIGHTS BEGIN TO RISE THURSDAY AFTERNOON AS STRONG UPPER SYSTEM ENTER THE FAR NORTHERN PLAINS. MODELS AGAIN SHOWING RESPECTABLE ISENTROPIC LIFT THURSDAY NIGHT BUT WARMING AT THE LOWER LEVELS SHOULD KEEP HUMIDITY VALUES LOW ENOUGH TO PRECLUDE CONVECTION...BUT WILL HELP SERVE TO KEEP LOWS MAINLY IN THE 70S. COLD FRONT WITH THIS WAVE STILL ON TRACK TO NEAR NORTH CENTRAL KANSAS LATE IN THE AFTERNOON...PUSHING THE THERMAL RIDGE ACROSS NORTHEAST KANSAS...WITH LEVELS SUPPORTING TEMPS IN THE MID TO UPPER 90S...AND COMBINE WITH DEWPOINTS TO PUSH HEAT TO AROUND 100F AREA WIDE. SWODY3 HAS PORTIONS OF THE AREA IN A SLIGHT RISK AND THIS SEEMS VERY REASONABLE. NO CHANGES MADE PAST FRIDAY NIGHT. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 17, 5:03 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 503 AM CDT WED AUG 17 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 503 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS TONIGHT COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. THERE IS A SLIGHT RISK OF LOCALIZED FLOODING TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO END THURSDAY MORNING...WITH THUNDERSTORM CHANCES RETURNING FOR PORTIONS OF THE AREA FROM FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. SOME SEVERE THUNDERSTORMS ARE POSSIBLE ON FRIDAY AFTERNOON AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 47 min |
| Aug 17, 3:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.